Hail, Clay
- When
- May 15, 5:15 PM CST
- Where
- Clay County, 2.82 mi SSW of Vashti
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.520, -98.050
A few supercells developed over western north Texas during the late afternoon in an environment of moderate instability and moderate vertical shear, producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A few supercells developed over western north Texas during the late afternoon in an environment of moderate instability and moderate vertical shear, producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:38 PM CST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 238 PM CDT WED MAY 15 2013 .DISCUSSION... UPPER LOW WILL CONTINUE TO MOVE ACROSS THE AREA TONIGHT WITH SHOWERS/STORMS DEVELOPING AND ROTATING AROUND THE LOW. SOME SEVERE STORMS WILL BE POSSIBLE THIS AFTN/EVENING. SHOWERS/STORMS WILL REMAIN POSSIBLE IN EASTERN PARTS OF OF THE FA THURSDAY. DESPITE THE UPPER SYSTEM MOVING ACROSS THE REGION THERE WILL BE NO CHANGE IN AIRMASS OVER THE NEXT SEVERAL DAYS SO WARM/HOT AND HUMID CONDITIONS WILL CONTINUE INTO THE WEEKEND. MODELS SHOW AN UPPER TROUGH MOVING ACROSS THE ROCKIES INTO THE PLAINS THIS WEEKEND... WITH A DRYLINE SETTING UP JUST WEST OR IN THE FA. A FRONTAL BOUNDARY WILL ALSO MOVE INTO AND REMAIN IN THE FA EARLY NEXT WEEK. THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE OVER THE WEEKEND AND THEN NEAR THE FRONT AND DRYLINE EARLY NEXT WEEK. SEVERE STORMS WILL BE POSSIBLE OVER THE WEEKEND INTO EARLY NEXT WEEK. RAIN CHANCES WILL END BY WEDNESDAY AS THE UPPER LOW AND FRONTAL BOUNDARY MOVES OUT OF THE AREA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 64 81 65 84 / 60 10 10 10 HOBART OK 62 85 65 94 / 30 10 10 10 WICHITA FALLS TX 65 86 67 95 / 50 10 10 10 GAGE OK 58 86 63 93 / 10 10 10 10 PONCA CITY OK 62 80 64 81 / 30 10 10 10 DURANT OK 62 78 67 82 / 70 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT WED MAY 15 2013
OKZ004>048-050>052-TXZ083>090-161700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT WED MAY 15 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF
WESTERN NORTH TEXAS.
LOCATION...
THE MAIN RISK FOR SEVERE THUNDERSTORMS WILL EXIST SOUTH OF THE RED
RIVER ACROSS WESTERN NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
4 PM TO 10 PM.
IMPACTS...
THE MAIN THREAT THIS AFTERNOON AND EVENING WILL BE HAIL UP TO THE
SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS OVER 70 MPH...ALTHOUGH
TORNADOES CANNOT BE RULED OUT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE
THIS AFTERNOON THROUGH THE EVENING.
DISCUSSION...
AS A LARGE WEATHER DISTURBANCE MOVES INTO NORTHERN TEXAS AND
OKLAHOMA TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND
STORMS ARE EXPECTED ACROSS SOUTHEAST PORTIONS OF OKLAHOMA. THE
CHANCE FOR ORGANIZED SEVERE WITH THESE STORMS WILL BE LOW.
DURING THE LATE AFTERNOON HOURS...A DRYLINE WILL SHARPEN JUST
WEST OF OKLAHOMA AND WESTERN NORTH TEXAS. ISOLATED OR SCATTERED
STORMS MAY FORM JUST EAST OF THE DRYLINE AND MOVE IN A EAST
AND SOUTHEAST DIRECTION IMPACTING WESTERN NORTH TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF THUNDERSTORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS THAT DEVELOP WEDNESDAY EVENING MAY CONTINUE ACROSS
SOUTH-CENTRAL AND SOUTHEAST OKLAHOMA EARLY THURSDAY MORNING. NO
SEVERE WEATHER IS EXPECTED THURSDAY MORNING.
THUNDERSTORMS CHANCES WILL RETURN SATURDAY...MAINLY OVER WESTERN
OKLAHOMA NEAR A DRYLINE. ISOLATED SEVERE STORMS WILL BE POSSIBLE
LATE SATURDAY.
GREATER INSTABILITY AND WIND SHEAR WILL SUPPORT SEVERE STORMS ON
SUNDAY AND MONDAY...MAINLY OVER CENTRAL AND EASTERN PORTIONS OF
OKLAHOMA.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM THURSDAY MORNING.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT WED MAY 15 2013
OKZ031-152145-
SEMINOLE OK-
403 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE COUNTY UNTIL 445
PM CDT...
AT 359 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BOWLEGS...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3502 9668 3508 9677 3509 9677 3530 9668
3529 9652 3518 9651
TIME...MOT...LOC 2059Z 218DEG 19KT 3509 9671
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT WED MAY 15 2013
TXZ090-152200-
CLAY TX-
433 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CLAY COUNTY UNTIL
500 PM CDT...
AT 430 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
BELLEVUE...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 50 MPH...
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL CLAY
COUNTY.
LAT...LON 3376 9813 3389 9800 3389 9798 3366 9798
3365 9798
TIME...MOT...LOC 2130Z 218DEG 22KT 3376 9800
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
447 PM CDT WED MAY 15 2013
OKZ045-046-050-152215-
LOVE OK-JEFFERSON OK-CARTER OK-
447 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOVE...SOUTHEASTERN
JEFFERSON AND SOUTHWESTERN CARTER COUNTIES UNTIL 515 PM CDT...
AT 444 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF OSCAR...MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
LOCATIONS IMPACTED INCLUDE...
TERRAL...CORNISH...OSCAR...GRADY AND PETERSBURG.
LAT...LON 3391 9798 3427 9770 3403 9742 3393 9759
3398 9762 3399 9767 3395 9772 3393 9776
3392 9776 3392 9779 3389 9778 3390 9780
3386 9784 3385 9788
TIME...MOT...LOC 2144Z 231DEG 16KT 3391 9782
AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT WED MAY 15 2013
OKZ040-041-045-046-152330-
JEFFERSON OK-GARVIN OK-MURRAY OK-CARTER OK-
545 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL JEFFERSON...EASTERN
GARVIN...MURRAY AND CARTER COUNTIES UNTIL 630 PM CDT...
AT 540 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF PAULS VALLEY TO 3 MILES NORTHWEST OF DAVIS TO 3
MILES NORTHEAST OF MILO TO 3 MILES NORTH OF WILSON TO RINGLING...
MOVING EAST AT 40 MPH. STRONG OUTFLOW WINDS MAY ACCOMPANY THESE STORMS
AS THEY MOVE OVER THE AFFECTED AREAS.
HAZARDS INCLUDE...
DIME SIZED HAIL...
WIND GUSTS TO 50 MPH...
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR STREET FLOODING.
LOCATIONS IMPACTED INCLUDE...
ARDMORE...PAULS VALLEY...SULPHUR...LONE GROVE...DAVIS...WYNNEWOOD...
WILSON...DICKSON...SPRINGER...DOUGHERTY...CORNISH...GENE AUTRY...
HICKORY...MILO...LAKE OF THE ARBUCKLES...TURNER FALLS AND SCULLIN.
LAT...LON 3413 9772 3419 9749 3434 9735 3452 9724
3475 9727 3479 9693 3460 9694 3459 9683
3451 9683 3450 9688 3434 9688 3433 9693
3417 9693 3417 9697 3414 9697 3410 9702
TIME...MOT...LOC 2240Z 261DEG 35KT 3469 9719 3453 9717 3435 9728 3421
9743 3417 9757
AUSTINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT WED MAY 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL RYAN 34.02N 97.95W
05/15/2013 E1.00 INCH JEFFERSON OK TRAINED SPOTTER
&&
KURTZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT WED MAY 15 2013
OKZ028-030>032-040>043-046-047-160000-
SEMINOLE OK-MCCLAIN OK-JOHNSTON OK-PONTOTOC OK-GARVIN OK-
POTTAWATOMIE OK-MURRAY OK-COAL OK-HUGHES OK-CARTER OK-
614 PM CDT WED MAY 15 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...EAST
CENTRAL MCCLAIN...JOHNSTON...PONTOTOC...EASTERN GARVIN...SOUTHEASTERN
POTTAWATOMIE...EASTERN MURRAY...WESTERN COAL...SOUTHWESTERN HUGHES
AND EAST CENTRAL CARTER COUNTIES UNTIL 700 PM CDT...
AT 612 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
KONAWA TO 3 MILES NORTHWEST OF FITZHUGH TO 4 MILES EAST OF LAKE OF
THE ARBUCKLES TO ARDMORE...MOVING NORTHEAST AT 55 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ADA...SULPHUR...HOLDENVILLE...TISHOMINGO...KONAWA...STRATFORD...
DICKSON...BYNG...ALLEN...ROFF...MANNSVILLE...SPRINGER...STONEWALL...
RAVIA...WAPANUCKA...ASHER...TUPELO...MILL CREEK...FRANCIS AND
MILBURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3469 9623 3418 9653 3418 9722 3467 9699
3504 9699 3510 9637 3488 9622
TIME...MOT...LOC 2312Z 244DEG 46KT 3496 9678 3469 9683 3443 9694 3420
9709
AUSTINThe Dallas/Ft Worth radar (KFWS), 126 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
4 hail. Local standard time, as filed.
Quarter size hail. Continued for at least 8 minutes.
Pea to quarter size hail lasted several minutes.
Quarter size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445516, 445517, 454906, 445518.